How to Tell if a Loved One is High on Opiates
June 29, 2020 , Agape Treatment Center
If you’re concerned about a friend or family member, whether they are abusing their prescription medication or have a long history of drug abuse, it’s important to be able to identify if someone is high on opiates. Although recognizing the signs of opiate abuse isn’t always easy, it can help you identify an addiction early on and encourage your loved one to seek the help that they need.
Opiates are also referred to as prescription painkillers and include medications like morphine, hydrocodone, fentanyl, and oxycodone. These drugs are derived from opium, a naturally occurring chemical produced in poppy plants, and are used to treat mild to severe pain. Despite being used in a medical setting, people who abuse these substances might develop a growing tolerance and physical dependency, ultimately leading some people to struggle with opioid addiction.
Family members and friends are usually quick to tell when a loved one is battling drug or alcohol addiction. After all, that person’s drug-seeking behaviors may spiral quickly out of control, wreaking havoc on themselves and everyone around them. However, the earlier signs of opiate abuse and addiction are far more subtle. That’s why it’s so important to know what changes to look for and be able to tell if someone is high on opiates.
Physical and Behavioral Signs That Someone is High on Opiates
Whether a person is abusing their hydrocodone prescription or is buying fentanyl on the streets, there are many physical and behavioral signs that indicate someone is under the influence of opiates. In the end, you know your loved one best, so if you begin noticing any of these changes, it’s a sign that your loved one might be battling an opioid abuse problem. By catching opiate abuse early, you can prevent addiction before it starts.
Opiates depress the central nervous system, leading to various physical changes in the body. Some physical signs that someone is high on opiates include:
- Constricted or pinpoint pupils
- Nodding off or having trouble staying awake
- Pale or flushed skin
- Itching of the face or arms
- Needle marks on the arm from shooting up
- Feeling nauseous or being constipated
- Decreased energy
- Confusion, delirium, or lack of responsiveness
- Slowed breathing
In the event of an opioid overdose, a person might become unresponsive, appear clammy and cold to the touch, and make gurgling noises as they struggle to breathe. If you suspect someone has taken opioids and is overdosing, it is vital that you dial 911 immediately.
Behavioral and Emotional Changes
In addition to the physical changes that occur when someone is high on opiates, there are emotional and behavioral changes possible, as well. These include:
- State of calmness or relaxation
- Increased confidence levels and euphoria
- Defensiveness when asked about drug use
- Impaired judgment and making high-risk decisions
- Changes in mood or mood swings
- Sleeping more often than usual
- Buying medication off the street or visiting multiple doctors for multiple prescriptions
- Talking slower than usual or slurred speech
If you suspect that your loved one is high on or addicted to opiates, it’s imperative that you intervene and try to determine whether or not professional help is necessary.
Who is at Risk for Opiate Addiction?
Since opiates are highly addictive substances, anyone who abuses them long enough can get physically and mentally dependent on them. However, there are many factors that increase a person’s risk of developing opioid use disorder, including:
- Having a mother, father, or other relatives who suffer from addiction/alcoholism since there is a genetic component to addiction
- Using or experimenting with drugs or alcohol at an early age, particularly as a teenager or young adult
- Living through stressful or difficult times that have caused emotional difficulties
- Having legal problems in the past or problems with maintaining relationships
- Being around people who abuse drugs or alcohol on a regular basis
- Struggling with a mental health condition such as depression, anxiety, or bipolar disorder
- Living through emotional or physical trauma or abuse
- Being attracted to thrill-seeking or risk-taking behaviors
In the end, anyone who abuses opiates is susceptible to addiction and any type of opioid abuse is dangerous. As a result, if you suspect someone is high on opiates, it might be time to confront them or stage an intervention so they can get help right away.
Is Your Loved One Abusing Opiates? Get Help Before it’s too Late
If you or a loved one is abusing or addicted to opiates, it’s crucial to seek help as soon as possible. More than 130 people die each day from an opioid-related drug overdose and you don’t want to be another devastating statistic. Although some people are able to adjust their destructive behaviors with guidance from a doctor, most need to receive substance abuse counseling or inpatient rehabilitation services.
Overcoming opiate addiction might seem scary, but it is completely possible with the help of a licensed detox and rehab program. If you or a loved one can’t stop getting high on opiates, contact a trusted addiction treatment provider near you to learn about your treatment options.
Agape Treatment Center for substance abuse embraces a universal, unconditional love that transcends, that serves regardless of circumstances. We provide individuals all over the country with the opportunity to achieve the gift of lasting sobriety.